Over at Pharyngula, Mark Antimony posted this:
A friend of mine, who’s name won’t be mentioned, blacked out in class the other day. Since then, he’s been on a seizure drug. The drug is giving a very weird side effect. It must be affecting his auditory cortex, because he is hearing all audio roughly a half-octave lower than what it really is. In fact, he’s using a sound editing program to raise his entire music library up the ~half-octave to compensate. The name of the drug is Tegretol.
While I am not a medical doctor, my research is in auditory neuroscience so it might be interesting to postulate as to the cause of this patient’s odd shift in auditory perception. Tegretol is the trade name of carbamazepine (CBZ) and is a commonly prescribed drug in the treatment of epileptic seizures, such as the patient was experiencing. The experience of perceiving sounds lower (about a semitone, or ‘half-step’) in pitch than they really are is a known side effect of this drug, however its rare for people to notice it, so the patient might be considered unusual in that.
In the literature, case studies which described similar symptoms often involved patients which had absolute pitch and they hypothesized that these people might be more sensitive to pitch changes. The first published paper reporting this symptom was in 1993, and that was a single case, and perhaps only a few dozen more have been reported since then. (Sample free case study here.) So one thing I might ask would be, did the patient mentioned above have absolute pitch before taking CBZ?
Luckily, this hearing impairment is reversible if CBZ is stopped. There are other equally effective anti-convulsant drugs (like zonisamide) out there that the patient’s doctor could consider. Its important to emphasize that there is nothing *wrong* with the auditory cortex, auditory nerve, or the inner ear of these people. Auditory brain responses are all normal, so it seems to be the interpretation of auditory signals is what is temporarily impaired. For this reason, CBZ is sometimes given to people with chronic tinnitus to dampen the annoying, ongoing noise they perceive.
The mechanism of how CBZ interferes with auditory processing is not known, because this side effect is so rare it has not been extensively studied beyond case reports. My guess is that in an effort to reduce extraneous neuronal firings (to nix seizures) you change the way the auditory cortex processes incoming signals. CBZ works to stabilize the inactivated state of voltage-gated sodium channels in neurons to make these neurons ‘less exciteable’ and less likely to generate a seizure. So voltage-gated channels are also being inhibited in the auditory cotex as well as the rest of the brain, which may change how it responds to incoming sound stimuli. (Just my guess.)
Either way, probably best for your friend to get put on a different anti-convulsant if it keeps bothering him.